Name the Mystery Diagnosis


A patient has been seeing a few doctors since December 2011.  The first time the 50-year-old gentleman saw a Physician’s Assistant was for a physical to get into Nursing School.  Three months later, the nursing student goes back to the PA after a bout with Vertigo.  He said that he had experienced dizziness and a drop in his blood pressure.  All the signs were witnessed by classmates and his instructor.  The gentleman was told that there was nothing they could prescribe for the condition other than ibuprofen 300mg.  Almost immediately, the 50-year-old man started having ice pick jabs in the bottom of his feet (both feet).  And as this progressed, he started having muscle spasms in his right thigh.  Soon, an icicle-like feeling occurred whenever he would try to walk.  This is January 2012.

 

Around the second week in January, the man noticed dark lines extending or protruding in his fingernails.  The lines were so dark until anyone would think that he had his fingers slammed in doors.  Then, the entire right-side of his body became numb.  He wouldn’t complain of headaches but did say that there would be a feeling that something was just weighing in his head and then move over his right eye.  Double vision would occur – and he would see colors of blue and red, green and yellow.  These were psychedelic movements but more like auras. 

 

Always bright, intelligent, especially enough to get into Nursing School, he began noticing that he wasn’t reading properly.  He could see the words on the page but when trying to read them, he said that he was skipping every other word.  His grades were slipping.  He would tell the PA of his issues just as he began to experience what some would call sexual dysfunction.  Then only thing about that was his urine streamed thick and sugary.  Aside from trying to bury himself in his studies, there wasn’t the excitement for any sexual stimulation.  So, the PA sent him off to a Urologist, a female who quickly tested his testosterone levels and found the PSA to be high.  The Urologist wrote a prescription for Testim 1% and told the gentleman to see her again in two months.  February would not turn out to be a very good month either.

 

While the urinary functions continued to suffer, the man felt a more intense, vibrating sensation in his lower right abdomen.  The pain was so intense at times, the young man said that he would craw up into a ball.  Nothing could relieve the pain.  His entire right-side of his body grew number than usual almost as if it was asleep most of the time.  Whenever he would crouch down, he would have to grab onto something with his left hand to pull himself up.  The pain in his right hand was too severe to even shake hands with anyone.  He couldn’t even do a steady push up.  Around March 15, the man started to feel that the pain started to radiate from his fingertips, into his forearms, and growing closer to his chest.  But, there was no chest pain – and he wasn’t out of breath.  He did notice, however, that he wasn’t able to walk very far without losing breath more easily.  The jabs intensified in the bottom of his feet and the sharpness increased in his calf muscles.  Still, there was no medicine available.

 

April saw the second spinning or dizziness episode.  The vision problems grew more severe.  He even thought that eyeglasses would help his vision situation.  This only made the words bigger – but there was no steadiness in being able to read.  There was even less of a sensation in his midsection as the female urologist failed to notice a change in the Testim 1% dosages even after having the man increase the dosage to one and a half tubs per day.  He would have to withdraw from Nursing School – with only two months to go.  After being referred to another Urologist, a male, he was advised to stop taking the Testim 1% and he would be administered injections instead.  According to this doctor, the levels lowered and it appeared on paper that all was well.  Physically, the man couldn’t have felt worse.  The right hand started burning and the left hand was very difficult to hold a pen to write. 

 

In May, a cyst was discovered on the man’s right kidney.  The burning and vibrating increased.  The doctor said that there was no immediate concern.  However, the man did say that he felt a trickling or water flowing or draining on his right side.  The doctor said that he had no idea what that could have been.  Sleep had been a lost cause around January.  Even with the Ambien prescribed to him, he would doze for about two hours only to awaken more exhausted than before.  No one would prescribe anything else.  The Urologist referred the man to a Nephrologist.  After the first visit, no future appointments were made to see this male specialist.  Although there was talk of having an MRI, one was never done.  Now, headaches came and lingered.  Though not painful, the annoying pressure moved over to the right eye again.  Noticeable now was how much pain consumed him all over his body.  Just the slightest touch to his forearm, back of his neck, his lower back, his knees (front and back), had the pain level consistently weighed in at a 10.  With vision worsening, there was very little comfort anywhere.  Even the Neurologist the man saw at the beginning of June thought that time would heal everything and truly believed that the next six-week appointment would bring about some answers.  Even this Upstate, New York doctor failed to help this ailing man.

 

July was the month of seriousness towards tests.  The Neurologist made an appointment for an EEG.  The administrator of the EEG asked the man after the test if he felt dazed and confused upon awakening in the morning.  She wasn’t at all surprised when her suspicions were confirmed.  And, as usual, the results would be sent over to the doctor and he was told to expect a call from them.  That call never happened.  Retreating back to the PA, the man felt he had no place else to go.  With unbearable discomfort the man basically screamed for help.  How could the EEG reveal nothing?  Maybe that Neurologist wasn’t reading the test correctly.  This time, the PA would make sure an MRI of his brain of done.  Later that day, confirmation of an appointment for the MRI came.  Four days later, the PA called for the man to return to his office to discuss the results of the MRI.  The MRI found that something was pressing on his brain and causing the pain in or to his body.  Feeling that he had finally gotten a diagnosis, he accepted the prescription for the Topomax gladly.  Little did he know, there was no relief in sight.

 

As Flexeril failed to bring any relief, Topomax had pretty much the same effect.  The man felt that maybe some assistance could be found in the Emergency Room.  With his heart fluttering even more, the burning sensation in his hands and forearms and right-side of his body, he made his way to the ER.  After being admitted solely based on the words heart and pain, even though the CT Scanner found something suspicious, the man was later told that it was a mistake that he was admitted into the Cardiac Unit.  Because his tests were normal, aside from the double-vision and extreme body ache, he needed to be released and was told to return back to his PA.  What’s strange is how the PA would prescribe Topomax even though the man was experiencing problems with his vision and numbness and tingling prior.  This appears that no one had been listening to this 50-year-old man from the get go.

 

What is wrong with this 50-year-old man?

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s